Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Jul 2, 2021, 3:00 PM MDT for Huerfano County, Colorado. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2021, 3:00 PM MDT (21:00 UTC)
- Expired
- Jul 2, 2021, 3:45 PM MDT
- In force
- 45 min
- Issued by
- NWS Pueblo, CO
County Huerfano County, CO
The radar
The Pueblo radar (KPUX), 147 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 9.0 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 189 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 1385 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
774 WWUS85 KPUB 022100 SPSPUB Special Weather Statement National Weather Service Pueblo CO 300 PM MDT Fri Jul 2 2021 COZ074-075-087-088-022145- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- Southern Sangre De Cristo Mountains Above 11000 Ft CO- 300 PM MDT Fri Jul 2 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUERFANO AND WEST CENTRAL LAS ANIMAS COUNTIES UNTIL 345 PM MDT... At 300 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Spanish Peaks, or 17 miles southeast of Indian Creek on the southeastern Spring Burn Scar, moving northeast at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Gulnare, Spanish Peaks, Cuchara Pass and Boncarbo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && LAT...LON 3714 10498 3733 10507 3748 10483 3721 10455 TIME...MOT...LOC 2100Z 240DEG 13KT 3728 10490 $$ MOORE
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 2, 11:57 AM MDT, 3 hours 3 minutes earlier.
Area forecast discussion, Jul 2, 11:57 AM MDT, 3 hours 3 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1157 AM MDT Fri Jul 2 2021 .UPDATE... Issued at 1156 AM MDT Fri Jul 2 2021 No real big changes this morning, with afternoon to early/mid evening thunderstorm development still anticipated mainly across the mountains and mountain valleys. Given the moisture and instability in place along with the weaker steering flow, heavy rainfall with possible flash flooding across the burn scars remains a concern. However, confidence is still not high enough for a Flash Flood Watch at this time. Once again, think most of the development today will be confined to the mountains and adjacent locations. Much of the plains look to remain capped with some CIN remaining in place, and did lower pops over much of the plains. Can't rule out some isolated storms approaching the I-25 corridor, but think any further eastward progression would likely not occur. The severe threat looks to be low today, but an isolated stronger storm or two can't be ruled out. Precip development should quickly diminish through early to mid evening. && .SHORT TERM...(Today and tonight) Issued at 418 AM MDT Fri Jul 2 2021 Currently, overnight convection fading away as of 10z, and expect only some sprinkles/brief showers over the southeast plains for a few hours after sunrise. Given wet ground and light winds, a few spots may see some patchy low clouds and fog this morning, though strong mid-summer sun should lead to a period of clearing by late morning. Today, forcing for convection is weaker than yesterday, as winds aloft are lighter, though there is a rather subtle upper trough crossing the region late in the day. Low level moisture and instability remain plentiful, with CAPE over 1000 j/kg across the eastern mountains and along the I-25 corridor by late afternoon, though easterly upslope gradient has weakened versus 24 hrs ago. Overall, expect less in the way of convection today, and storms will stay fairly close to the mountains this afternoon and evening as mid level steering flow continues to weaken. Still a risk of flooding with slow moving storms, and some weak signals in various CAMs point to the Wet Mountains/Fremont County for perhaps a slightly higher heavy rainfall risk from mid-afternoon into early evening. Not confident enough for any Flash Flood Watch at this point, and will defer to the day shift any hydro highlight decision. Storms may have a tough time moving much east of I-25 this afternoon given lack of forcing and weak steering flow, and cut back pops somewhat over the plains to account for this. Temps today will be held back slightly by rather moist boundary layer after yesterday's rainfall, and sliced just a couple degf off of blended guidance maxes. Tonight, convection fades away during the evening, lingering longest over the eastern mountains where instability is greatest. By midnight, expect only some convective debris cloudiness to remain, before skies become mostly clear toward Sat morning. Overnight lows will remain seasonably cool, and stuck close to consensus guidance numbers. .LONG TERM...(Saturday through Thursday) Issued at 418 AM MDT Fri Jul 2 2021 Saturday: An upper level high pressure center will remain over the desert southwest, a favorable location for the continuation of monsoonal moisture advecting towards Colorado. The surface to 700hPa winds are not too favorable for deep upslope over the plains, which is a response to a lee cyclone developing over the adjacent plains. The lee cyclone will form a dry line over the eastern plains. CAPE values are around 2,000 J/kg and the 0-6km bulk shear values range from 30-35 kts over the eastern side of the dryline -- the hodograph is relatively straight. The thermodynamic profile is there for severe storms, but the main question is if there is a strong enough lifting mechanism to for convection initiation. Current thoughts are for a weak wave to initiate storms over the NE plains of Colorado, then for the storms to propagate over our eastern plains. Main risks will be 1 to 2 inch hail, 60 to 70 mph winds, and an isolated weak tornado possible during the late afternoon and evening over the far eastern plains. Scattered showers and thunderstorms are possible over the mountains, which brings another day of flash flooding risks over the Spring, Decker, Junkins, and Hayden Pass Burn Scars. High temperatures will be right around normal for this time of year across the region, with values reaching the upper 80s to low 90s over the plains, the mid to upper 80s over the mountain valleys, and the 70s over Teller and Lake Counties. Sunday: The weak wave that passed on Saturday afternoon and evening will create a front that passes over the plains on Sunday afternoon. Behind the front will be north-northeasterly winds, which will interact with the mountains, producing scattered thunderstorms during the afternoon and evening. CAPE values are around 1,000 J/kg over the mountains, so stronger storms that produce heavy rain are possible, so another day with a risk of flash flooding over the burn scars. Depending on where a surface low sets-up over the eastern plains, there could be another severe weather risk near the Kansas border. The NAM has a theta-E axis curling around a surface low over the eastern plains, creating CAPE values around 1,500 J/kg and 0-6km bulk shear around 35kts. The GFS and the ECMWF keep all of that to the east. So the thoughts at this time are that the severe risk stays east, but remains possible near the Colorado and Kansas border. Monday: The upper level high pressure center continues to slowly propagate to the west, reaching Arizona by Monday afternoon. A shortwave is expected to reach northern Colorado at around the same time. The surface to 700hPa winds are oriented from the east, promoting low level flow perpendicular to the mountains. The monsoonal tap is apparent via the PWAT fields. Overall, Monday could be a higher-end flash flooding risk for the burn scars. Tuesday through Thursday: The upper level high pressure center continues to remain over the desert southwest and by Tuesday evening it will begin to propagate to the northeast. Each day will have afternoon thunderstorms over the mountains that make push over the mountain valleys during the evening. Some drier air is being resolved on Wednesday and Thursday, so less widespread storms is possible during that period. The lack of widespread thunderstorm activity would cause above average temperatures over the region on Wednesday and Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1156 AM MDT Fri Jul 2 2021 Conditions continue to improve across the TAF sites, though MVFR ceilings remain across COS and PUB. Think these lower ceilings will persist over the next couple of hours, and then lift and scatter into the afternoon. VFR conditions then expected for the remainder of the TAF period, though some potential for patchy fog across COS early Saturday morning. Don't anticipate any widespread precip development across the TAF sites this period, mainly staying isolated this afternoon and evening. Have maintained VCTS in for ALS and COS, but did shorten the window for this development. Did not add any mention in PUB, though can't rule out some diminishing showers later this evening. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...RODRIGUEZ SHORT TERM...PETERSEN LONG TERM...SKELLY AVIATION...RODRIGUEZ
Hazardous weather outlook, Jul 2, 11:06 AM MDT, 3 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1106 AM MDT Fri Jul 2 2021 COZ058>089-093>099-031715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1106 AM MDT Fri Jul 2 2021 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Numerous thunderstorms will develop this afternoon and evening over the higher terrain, and locally heavy rainfall will again be possible over mainly the eastern mountains as storms will be slow moving. Area burn scars, including the Junkins and Spring burn scars, will be at risk for flash flooding as storms develop. Thunderstorms will be more scattered in nature over the interior valleys, and isolated across the I-25 corridor and eastern plains, as the the majority of the activity today will remain close to the mountains. All storms today may contain brief heavy rain, strong and gusty winds, small hail, and cloud to ground lightning. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Flash flooding over burn scars will be possible each afternoon and evening from Saturday through Thursday. Monday in particular looks to have the best set-up for flash flooding. There is a chance for strong to severe thunderstorms on Saturday afternoon and evening over the far eastern plains. Main concerns will be large hail, strong winds, and an isolated weak tornado. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over the eastern mountains and the Interstate 25 corridor this afternoon and this evening. RODRIGUEZ
In the hours before
Local storm report, Jul 2, 1:54 PM MDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
154 PM MDT FRI JUL 2 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0122 PM FLASH FLOOD 5 W NATHROP 38.73N 106.16W
07/02/2021 CHAFFEE CO LAW ENFORCEMENT
1-3 FEET OF WATER AND MUD OVER COUNTY ROAD
162. LOCATION IS APPROXIMATED.
&&Special weather statement, Jul 2, 3:00 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 300 PM MDT Fri Jul 2 2021 COZ074-075-087-088-022145- Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- Southern Sangre De Cristo Mountains Above 11000 Ft CO- 300 PM MDT Fri Jul 2 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUERFANO AND WEST CENTRAL LAS ANIMAS COUNTIES UNTIL 345 PM MDT... At 300 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles south of Spanish Peaks, or 17 miles southeast of Indian Creek on the southeastern Spring Burn Scar, moving northeast at 15 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Gulnare, Spanish Peaks, Cuchara Pass and Boncarbo. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Pueblo. && LAT...LON 3714 10498 3733 10507 3748 10483 3721 10455 TIME...MOT...LOC 2100Z 240DEG 13KT 3728 10490 MOORE
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 6:03 PM MDT | Special Weather Statement | PUB | Otero | 42 min |
| Jul 1, 6:08 PM MDT | Special Weather Statement | PUB | Custer | 37 min |
| Jul 1, 6:23 PM MDT | Special Weather Statement | PUB | Fremont | 37 min |
| Jul 1, 6:46 PM MDT | Special Weather Statement | PUB | Otero | 44 min |
| Jul 1, 6:51 PM MDT | Special Weather Statement | PUB | Fremont | 39 min |
| Jul 1, 6:56 PM MDT | Severe Thunderstorm Warning | PUB | Otero | 34 min |
| Jul 1, 7:08 PM MDT | Flash Flood Warning | PUB | Otero | 2 hr |
| Jul 1, 7:29 PM MDT | Special Weather Statement | PUB | Fremont | 46 min |
| Jul 1, 7:32 PM MDT | Special Weather Statement | PUB | Las Animas | 43 min |
| Jul 1, 8:52 PM MDT | Flash Flood Warning | PUB | Chaffee, Fremont, Saguache | 2 hr |
| Jul 1, 9:09 PM MDT | Flash Flood Warning | PUB | Fremont, Pueblo | 2 hr |
| Jul 1, 9:58 PM MDT | Flash Flood Warning | PUB | Crowley, El Paso, Pueblo | 3 hr |
| Jul 1, 10:27 PM MDT | Flash Flood Warning | PUB | Chaffee, El Paso, Fremont, Teller | 66 min |
| Jul 2, 12:58 PM MDT | Flash Flood Warning | PUB | Chaffee | 3 hr |
| Jul 2, 3:31 PM MDT | Special Weather Statement | PUB | Custer | 44 min |
| Jul 2, 3:32 PM MDT | Special Weather Statement | PUB | Fremont | 43 min |
| Jul 2, 4:11 PM MDT | Special Weather Statement | PUB | Costilla | 34 min |
| Jul 2, 4:33 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 3 hr |
| Jul 2, 4:52 PM MDT | Flash Flood Warning | PUB | Costilla, Huerfano | 3 hr |
| Jul 2, 5:04 PM MDT | Special Weather Statement | PUB | Costilla | 41 min |
| Jul 2, 5:06 PM MDT | Severe Thunderstorm Warning | PUB | Costilla | 18 min |
| Jul 2, 5:30 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano | 30 min |
| Jul 2, 5:52 PM MDT | Flash Flood Warning | PUB | Huerfano | 97 min |
| Jul 2, 5:55 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano, Las Animas | 23 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.